[Skip to Content]
[Skip to Content Landing]
Article
June 16, 1956

LONG-TERM FOLLOW-UP OF PATIENTS WHO RECEIVED 10,098 SPINAL ANESTHETICSSYNDROME OF DECREASED INTRACRANIAL PRESSURE (HEADACHE AND OCULAR AND AUDITORY DIFFICULTIES)

JAMA. 1956;161(7):586-591. doi:10.1001/jama.1956.02970070018005
Abstract

• The headache that frequently follows spinal anesthesia is sometimes associated with visual and auditory difficulties and dizziness. This syndrome was studied in connection with 9,277 anesthetizations by the spinal technique, and the data were compared with those from 1,000 other patients who were given general anesthesia over the same period of time.

The over-all incidence of the headache, which occurred in 9,277 anesthetizations, was 1,011, or 11%. The oldest patients were least susceptible to it, and men were less susceptible than women. Its incidence when needles of small diameter were used was much less than that with needles of large diameter; the 22-gauge needle was found best for routine use. Headache could be virtually eliminated by the employment of a 24-gauge needle. The data on duration and time of onset of the headache, on the effects of postural changes, and on the visual and auditory phenomena indicate that this syndrome results from a decrease in cerebrospinal fluid pressure and that the decrease is caused by leakage of the fluid.

×